Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s normal to check out the possible side effects. Will it cause you to get a dry mouth or cause you to get nauseous? What may not occur to you is that certain medications have a more extreme side effect – they can potentially cause hearing loss. Medical specialists call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs cause this problem, but there are at least 130 that are known to be ototoxic. Which ones should you watch out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.

Certain drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • A windy sound
  • Thumping
  • Ringing
  • Popping

Most of the time, the tinnitus stops when you quit taking the medication. However, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

The checklist of drugs which can cause temporary or permanent hearing loss might shock you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better recognized as aspirin, can be added to this list. While all these can result in some hearing issues, they are reversible when you stop taking the meds.

Coming in a close second for well known ototoxic medications are antibiotics. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

As with the pain relievers, the problem goes away once you quit taking the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinidine
  • Quinine

Substances That Cause Tinnitus

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

You are exposing yourself to something that may cause tinnitus every time you drink your morning coffee. Once the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors give to deal with tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed amount should be less than the amount triggers ringing, though.

Ototoxicity Has Specific Symptoms

They differ based on the medication and your ear health. Normally, you can expect anything from slightly annoying to totally incapacitating.

Look for:

  • Blurring vision
  • Vomiting
  • Tinnitus
  • Hearing loss on one or both sides
  • Difficulty walking
  • Poor balance

Contact your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you shouldn’t take your medication? You always should take the medication your doctor recommends. Keep in mind, most of the time the changes in your balance or hearing are not permanent. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today